Pennsylvania, 2015

Damaging Winds in Pennsylvania, September 4, 2015

September 4, 2015 · NWS PBZ · 4 events in 2 counties and zones

A weak shortwave passing over an upper ridge provided enough lift for the development of isolated to scattered thunderstorms across the high terrain east of Pittsburgh. However, with little shear to support tilted updrafts, some strong to severe wind gusts were realized at the surface as the storms collapsed on themselves.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak shortwave passing over an upper ridge provided enough lift for the development of isolated to scattered thunderstorms across the high terrain east of Pittsburgh. However, with little shear to support tilted updrafts, some strong to severe wind gusts were realized at the surface as the storms collapsed on themselves.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 4, 1:43 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 4, 1:43 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT FRI SEP 4 2015

.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHORTWAVE/WEAKNESS IN THE UPPER RIDGE WILL MAINTAIN THE CHANCE
FOR SHOWERS AND THUNDERSTORMS THROUGH THE EVENING. IN
ADDITION...RESIDUAL OUTFLOW BOUNDARIES FROM THIS MORNINGS COMPLEX
WILL ALSO BE A CONTRIBUTING FACTOR...AND A FEW STORMS HAVE ALREADY
DEVELOPED IN THE HIGHER TERRAIN. WITH NO SHEAR/UPPER LEVEL
FLOW...MOST OF THESE STORMS WILL BE RATHER SHORT LIVED.
THUS...SLIGHT TO LOW CHANCE POPS WERE MAINTAINED THROUGH THE
PERIOD WITH MOST OF THE CONVECTION EXPECTED TO DISSIPATE WITH THE
LOSS OF HEATING AT NIGHTFALL. WHILE TEMPERATURES WILL BE
CONTINGENT ON CLOUD COVER AND COVERAGE OF STORMS THIS
AFTERNOON...GENERALLY STAYED WITH A PERSISTENCE FORECAST WITH
TEMPERATURES REMAINING 5 TO 10 DEGREES ABOVE SEASONAL AVERAGES.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
H500 RIDGE WILL REESTABLISH ITSELF OVER THE WEEKEND AND CONTINUE
TO KEEP MOST WEATHER SYSTEMS AT BAY. WEAK FLOW OUT OF THE EAST AND
SOUTHEAST...AROUND A SURFACE HIGH TO OUR EAST...WILL BRING A
SLIGHTLY DRIER AND MORE STABLE AIRMASS ON SATURDAY. WITH PWATS
FALLING AND H500 TEMPERATURES RISING...EXPECTING LESS DIURNAL
CONVECTIVE COVERAGE. LIMITING POPS TO SLIGHT CHANCE...WITH AREAS
NORTH AND EAST OF PIT STAYING DRY.

RIDGE REACHES ITS BEST STRENGTH ON SUNDAY WITH H500 HEIGHTS AROUND
590DM. THINK CAPPING WILL BE STRONG ENOUGH TO SUPPRESS CONVECTION
AND WILL KEEP THE DRY FORECAST GOING. IF POPS NEED TO BE ADDED
EVENTUALLY...IT WOULD BE ALONG THE RIDGES.

THE RIDGE STARTS TO WEAKEN ON MONDAY AS A LARGE UPPER LOW ACROSS
CANADA MOVES EASTWARD...CAUSING HEIGHTS DOWNSTREAM TO BEGIN TO
FALL. STILL...THE LACK OF MOISTURE...CONTINUED CAPPING...AND
PERSISTENT SPRAWLING SURFACE HIGH WILL KEEP POPS BELOW 15. ANY
SIGNIFICANT PRECIPITATION CHANCE WILL WAIT UNTIL MIDWEEK.

TEMPERATURES WERE BASED ON A BLEND OF 12Z BIAS-CORRECTED MOSGUIDE
AND PREVIOUS NUMBERS...WITH CONTINUED VALUES OF AROUND 10 DEGREES
ABOVE NORMAL.
CL

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE STRONG MID/UPPER RIDGE IS PROGGED TO REMAIN THROUGH EARLY
NEXT WEEK...WITH CONTINUED WARM AND MUGGY CONDITIONS. RELIEF FROM
THE QUITE WARM CONDITIONS MAY COME WITH COLD FRONT LATER WEDNESDAY
INTO THURSDAY...AS WELL AS AN INCREASING CHANCE FOR THUNDERSTORMS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
EXPECT PREVAILING VFR CONDITIONS FOR MUCH OF THE AFTERNOON AND
EVENING WITH A SMALL CHANCE OF RESTRICTIONS IN ANY SHOWER OR
THUNDERSTORM THAT PASSES DIRECTLY OVER A TAF SITE. WITH LIMITED
CONFIDENCE IN ANY ONE SPECIFIC PORT BEING IMPACTED...OPTED TO
LEAVE TS MENTION OUT FOR NOW.

EXPECT ANOTHER ROUND OF FOG OVERNIGHT WITH PLENTY OF LOW LEVEL
MOISTURE AND LITTLE MIXING.

OUTLOOK...FRIDAY THROUGH TUESDAY...
GENERAL VFR WITH BRIEF RESTRICTIONS IN EARLY MORNING FOG IS
ANTICIPATED EACH DAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 4, 3:23 AM EST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 AM EDT FRI SEP 4 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-050830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
423 AM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 4, 2:43 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT FRI SEP 4 2015

PAZ023-074-042015-
INDIANA-WESTMORELAND RIDGES-
343 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL INDIANA COUNTY...

AT 343 PM EDT...A STRONG THUNDERSTORM WAS NEAR BLACK LICK...OR NEAR
HOMER CITY...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOMER CITY...BLACK LICK...SEWARD...BOLIVAR...ARMAGH...LUCERNE MINES
AND BRUSH VLY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4041 7902 4036 7923 4038 7923 4040 7921
      4043 7921 4043 7924 4062 7927 4053 7898
TIME...MOT...LOC 1943Z 095DEG 8KT 4047 7908

15

The radar

The Pittsburgh radar (KPBZ), 58 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
September 4, 4:05 PM EST
Where
Westmoreland County, 0.54 mi ENE of Grapeville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
40.333, -79.591

Local 911 center reported a large tree down through a house and on a car. Local news station reported a second tree down on property.

Thunderstorm Wind, Clarion

When
September 4, 5:30 PM EST
Where
Clarion County, 1.48 mi SSE of Wentlings Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.180, -79.540

Local 911 reported trees and wires down.

Thunderstorm Wind, Clarion

When
September 4, 5:45 PM EST
Where
Clarion County, 0.52 mi E of Shippenville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.250, -79.460

Local 911 reported trees down.

Thunderstorm Wind, Clarion

When
September 4, 5:45 PM EST
Where
Clarion County, 2.14 mi NNW of Mill Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.260, -79.310

Local 911 reported trees down in Mill Creek Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599351, 599345, 599346, 599347.